Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 39, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 6, 2020, 9:29 PM EDT for Forsyth County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 9:29 PM EDT (01:29 UTC)
- Expired
- Aug 6, 2020, 11:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
319
WGUS52 KRAH 070129
FFWRAH
NCC067-070330-
/O.NEW.KRAH.FF.W.0039.200807T0129Z-200807T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
929 PM EDT Thu Aug 6 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southern Forsyth County in central North Carolina...
* Until 1130 PM EDT.
* At 927 PM EDT, while rainfall rates have decreased, law
enforcement continues to report flooded roadways across southern
portions of Forsyth County. Three to four inches of rain have
already fallen. An additional one-quarter to half inch is is
possible.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Law enforcement.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3613 8039
3614 8035 3616 8004 3601 8005 3603 8021
3600 8022 3600 8032 3597 8039 3599 8042
3601 8042 3606 8046 3606 8047 3604 8049
3606 8051 3609 8052
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
231 follow-up statement
112
WGUS72 KRAH 070332
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1132 PM EDT Thu Aug 6 2020
NCC067-070342-
/O.EXP.KRAH.FF.W.0039.000000T0000Z-200807T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
1132 PM EDT Thu Aug 6 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN FORSYTH COUNTY HAS EXPIRED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3611 8051 3612 8046 3614 8044 3613 8039
3614 8035 3616 8004 3601 8005 3603 8021
3600 8022 3600 8032 3597 8039 3599 8042
3601 8042 3606 8046 3606 8047 3604 8049
3606 8051 3609 8052
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:49 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 6, 7:49 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 749 PM EDT Thu Aug 6 2020 .SYNOPSIS... A weak cold front will drift into central NC this afternoon and evening, before stalling tonight. The front will remain over the region into Saturday before slowly dissipating late in the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 405 PM Thursday... A mid and upper level trough continues to move east across the Ohio Valley. At the surface, a quasi-stationary frontal boundary stretches from central VA into the Western Piedmont of NC. Ahead of the front, scattered to numerous showers and thunderstorms are developing across the region, with the exception of the NW Piedmont. With sufficient instability (MLCAPE 2500+ J/kg) and moisture (PW in excess of 2 inches), expect this continue through the rest of the afternoon into the early evening hours. SPC mesoanalysis also shows better effective shear compared to yesterday (30-35 kts), so the severe threat is higher, and the SPC has placed the entire region in a marginal risk for severe storms through the evening. The main threat with the storms will be damaging winds. Later this evening into the overnight hours, while convection should dissipate to the south and east, a line of convection associated with the frontal boundary currently over western NC looks to move into the NW Piedmont, weakening as it moves through the rest of central NC. Isolated flash flooding is possible with any slow-moving and/or training storms through tonight, and the WPC has placed portions of the far northern Piedmont in a slight risk for excessive rainfall, with a marginal risk elsewhere in central NC. More low stratus and fog will also be possible across the region early tomorrow morning, especially in the Triad. Lows tonight will again be in the upper-60s to lower-70s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 130 PM Thursday... A positive tilt, weakening mid level trough, characterized by weakly rising heights within the trough base, will extend from the lwr Great Lakes swwd into the OH Valley at 12Z Fri, then drift ewd across the Northeast, middle Atlantic, and cntl Appalachians through 12Z Sat. Weak 500 mb height falls (10-20 meter) will precede the trough along and offshore the nrn middle Atlantic and srn New England coast, with only glancing/peripheral influence over cntl NC. At the surface, A weak front/aggregate outflow boundary from convection forecast to settle sewd into cntl NC tonight will likely stall as parent convection dissipates over the Piedmont through Fri morning. That feature, along with both a lee trough to the west and the sea breeze to the southeast will serve as initial foci for convective initiation through midday-early afternoon Fri. Multi-cell outflow propagation, amidst modest swly flow around 20-25 kts as in previous days, will continue through early Fri night, supported weakly by the passing mid level trough. Another day of mostly mid upr 80s will be followed by near climo low temperatures around 70 degrees. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 140 PM Thursday... Generally weak wnw flow aloft will prevail through early to mid next week, as a shear axis/weakness and relative minimum in mid level heights develops over the Southeast, between a pair of subtropical ridges forecast to extend across the srn Rockies/srn Plains and cntl N. Atlantic, respectively. At the surface, a weakening front will dissolve into a remnant lee trough over the srn middle Atlantic Foothills and Piedmont through Sat, where the trough will linger through next week in typical summertime fashion on the wrn periphery of Bermuda high pressure. The sensible weather related to the pattern described above will feature temperatures mostly in the upr 80s, to around 90 at FAY Sat, heating slightly to around 90 or so through early to mid next week. Mainly diurnal convection will then focus along the lee trough and sea breeze each afternoon. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 745 PM Thursday... 24 hour TAF period: Showers and thunderstorms persist along a stalled surface boundary and will continue through this evening and into the overnight hours, possibly shifting slightly southeastward. KINT and KGSO are most likely to be impacted by the storms. Reduced cigs and visbys and strong gusty winds are possible with the storms. While VFR conditions will continue this evening (in the absence of convection), expect fog/low-stratus to develop across central NC once again, mainly from 08Z to 15Z Friday. Winds will otherwise be calm to light through tonight. Expect improvement through the morning hours and into the early afternoon before more showers and thunderstorms develop during the aft/eve (best chances at KFAY and KRWI). Looking ahead: Expect diurnally driven aft/eve convection through the extended period, along with the chance for pre-dawn/early morning fog/low-stratus. Otherwise, VFR conditions should prevail. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Danco SHORT TERM...MWS LONG TERM...MWS AVIATION...KC
Hazardous weather outlook, Aug 6, 5:25 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 525 AM EDT Thu Aug 6 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-070930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 525 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Patchy dense fog this morning will create visibility of 1/2 mile or less at times. Scattered to numerous thunderstorms will develop this afternoon, some of which could be severe and generate heavy rain. Damaging wind gusts and isolated flash flooding are possible near storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 6, 8:31 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 1 NNE CLEMMONS 36.03N 80.38W
08/06/2020 FORSYTH NC 911 CALL CENTER
ROAD FLOODED NEAR THE 2500 BLOCK OF
LEWISVILLE CLEMMONS ROAD.
&&
ASLocal storm report, Aug 6, 8:32 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
832 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 3 E WINSTON-SALEM 36.11N 80.22W
08/06/2020 FORSYTH NC 911 CALL CENTER
ROAD FLOODED NEAR THE 2500 BLOCK OF NEW
WALKERTOWN ROAD.
&&
ASSpecial weather statement, Aug 6, 8:55 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
855 PM EDT Thu Aug 6 2020
NCZ022-023-038>040-073-074-070200-
Guilford NC-Stanly NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-
Montgomery NC-
855 PM EDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHEASTERN
DAVIDSON...NORTHWESTERN MONTGOMERY...RANDOLPH...NORTHEASTERN
STANLY...EASTERN GUILFORD AND NORTHWESTERN CHATHAM COUNTIES UNTIL
1000 PM EDT...
At 855 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles south of Monroeton
to 11 miles northeast of Badin Lake to 6 miles southeast of Rockwell.
Movement was east at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Albemarle, Graham,
Randleman, Siler City, Badin Lake and North Carolina Zoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3550 8030 3551 8019 3552 8018 3555 8021
3557 8021 3561 8011 3621 7981 3617 7926
3560 7949 3551 7969 3551 7977 3548 7977
3538 7999 3541 8035
TIME...MOT...LOC 0055Z 271DEG 18KT 3618 7975 3561 8002 3547 8036
23Local storm report, Aug 6, 9:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
902 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 2 NE COLFAX 36.14N 80.00W
08/06/2020 GUILFORD NC 911 CALL CENTER
TWO TREES DOWN NEAR THE INTERSECTION OF
STAFFORD MILL ROAD AND NORTH BUNKER HILL
ROAD.
&&
ASLocal storm report, Aug 6, 9:05 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
905 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM FLASH FLOOD 5 WNW HIGH POINT 36.00N 80.08W
08/06/2020 DAVIDSON NC 911 CALL CENTER
ROAD FLOODED NEAR THE INTERSECTION OF
ABBOTTS CREEK CHURCH ROAD AND V V WILLARD
ROAD.
&&
ASLocal storm report, Aug 6, 9:08 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
908 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLASH FLOOD 4 NE MIDWAY 36.01N 80.21W
08/06/2020 DAVIDSON NC 911 CALL CENTER
ROAD FLOODED NEAR THE 6500 BLOCK OF OLD
LEXINGTON ROAD.
&&
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:55 PM EDT | Special Weather Statement | RAH | Alamance, Guilford, Randolph | 65 min |
| Aug 7, 2:55 PM EDT | Special Weather Statement | RAH | Wilson | 65 min |
| Aug 7, 3:47 PM EDT | Special Weather Statement | RAH | Harnett, Johnston | 58 min |
| Aug 7, 3:54 PM EDT | Special Weather Statement | RAH | Franklin | 36 min |
| Aug 7, 4:43 PM EDT | Special Weather Statement | RAH | Wake | 62 min |
| Aug 7, 5:15 PM EDT | Special Weather Statement | RAH | Hoke | 60 min |
| Aug 7, 5:38 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 67 min |
| Aug 7, 7:15 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.